Pregnancy 18-24 Community
Got shot of Penicillin for strep then missed my period
About This Community:

This patient support community is for discussions relating to pregnancy and childbirth in women age 18 to 24.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Got shot of Penicillin for strep then missed my period

2 weeks ago I got s shot of penicillin for strep throat and was also prescribed tramadol.  I had been taking thera flu and benedryl prior to going to the doctor.  My period was due one week after getting the shot but it never came!  I am not on birth control and my BF and I can't remember if we even had sex since my last period, as I had been sick for about two weeks prior to getting the shot (first a bad cold, then strep, now a cold again).  Anyway, I have seen this same question on many websites where alot of people answer that antibiotics can't affect your period, but then why are so many people asking this same question I am asking?  As of today I am exactly a week late and I have very regular periods.  I am having pre-menstrual syptoms (symptoms) (sore breasts), but I also read that those same syptoms (symptoms) mean you could be pregnant!  Has anyone else had this happen, but then started your period, and how long was it until you started?  Can antibiotic shots cause you to miss a period?
Related Discussions
12 Comments Post a Comment
Blank
690039_tn?1277476022
wonder -

There are very few medications that can affect your menses, however there is one thing that can affect it *very* easily: Stress.  Physical stress, emotional stress, you name it.  The reason you probably feel like so many people ask "could my medication be throwing off my period?" is because when something goes "wrong" (read: other than how we think it should) are always looking for something to explain why---"something had to have stopped my period".  So we look for things out of the ordinary--what did we do differently?  "Well, I took that medication..."  

When in reality, it's a medical marvel that our bodies keep up their hormonal choreography as accurately as they do.  But the most common culprit if a dancer steps out of line, so to speak, is stress.  When a period is late and a woman is not pregnant, it is because her ovulation occurred late (or has not yet occurred).  It's the ovulation part, between your periods, that determines when your period will happen.  So if you were due to start a week after you took the antibiotics (which do not interact with and cannot affect hormones and menses), then the "error" occurred before you ever took anything (roughly a week before your doctor visit).  

My best guess would be you probably had some emotional stress, and then you got sick, so your body was even more run down---add to that, that with strep we rarely get the optimal nutrition (all three can set your body off track), and this can spell "body got whacked out and needed a little extra time to get it's stuff together in order to successfully ovulate."  

I hope that helps set your mind at ease about the medications you took and your concerns about problems.  It might be a good idea, though, to sit down with your boyfriend and try to recall when you have had sex in the last month or so.  
Blank
Avatar_n_tn
Thank you for the reply.  I know I need to test for preg., but I was hoping someone had been through the same thing and got their period.  Today I have had some serious nausea, but it may be that my nerves are frazzled.  We really don't think we've had sex since my last period, since I was sick for most of that time, but neither of us can say for sure.  I noticed you spoke of delayed ovulation,  I did notice that around the day I was supposed to start that I had the clear sticky stretchy discharge (like when I ovulate) and had it for a few days after.  I actually thought I had started when I felt it.  But on the same note, I also had that mid cycle when I normally see it.  I have been under alot of stress lately.  It's been a tough year.  Well, on to the test, I guess.  I'm just scared, mainly because I am in my mid 30's (higher risk) and I took several meds trying to get well.  I had no reason to think pregnancy would be possible.
Blank
Avatar_f_tn
the antibotic (antibiotic) shot will mess w/ bc pills. thats a fact. but if you werent even on that....
but it wont mess with your period. maybe the stress of being sick is making you late or you had a delayed ovulation due to sickness
Blank
Avatar_f_tn
TAKE A TEST!!! Good luck!!
Blank
Avatar_n_tn
OMG!  I am experiencing the SAME EXACT THING as we speak.  Did your cycle ever start?  If yes, how long did it take and was it normal?  I too am usually like clockwork, due this week, and nothing.  I got a cold that evolved into strep, went to Hospital, got the penicilling injection, and took the steroids for swelling.  I am seeing this alot online too.  I really appreciate the response you got about the stress factors, and the low resistance issue.  I guess we cant rule those out considering we haven't had the best of nutrition (i know i haven't) since being sick.  I'll be taking a test to be sure too.  *****.  But at least I can considering other explanations.  On the other hand, I did find a site where a study was done and they did note women having their cycles 7-10 days late (and prolonged once it started).  Here's where I found that.  http://www.pubmedcentral.nih.gov/articlerender.fcgi?artid=1053519
Blank
461781_tn?1285613081
If you were on BC pills it is a well known fact (ask your doctor) that the antibiotics and alcohol affect the effectiveness of the pill meaning, you have to use some other form of protection (like a condom) while you are on antibiotics (pennicillin (penicillin)) because you can become pregnant during that time.  This is usually told by any doctors to women when they are on birth control.  If you had sex you could very likely be pregnant.
I think you need to take a test as soon as possible.
Blank
690039_tn?1277476022
Mumita---the original poster said she wasn't on birth control.  I can only assume the other girl, Mittylu, was also not on bc because she's going through the exact same thing---unless she meant aside from the lack of bc.

Therefore, antibiotics aren't an issue here since, while they *can* (but don't always) interfere with bc effectiveness, they don't have any effect on a woman's natural ovulation or menses.  

Of course, if she was on birth control, then pregnancy would be right up there with stress as a likely culprit (assuming she had sex, lol)
Blank
461781_tn?1285613081
Ooops! I read wrong. I didn't read the "not" on BC.

Anyway, the first time I got pregnant in may I was taking flagyl for an infection, antibiotic.  So I think that the antibiotic did delay my O about a week so I tested a week later than my normal AF would have been....and it was positive.

I think that any time that you take something different than you normally do, it can affect your menses.  People react differently to stress.  To me it makes my hair fall out and my skin get horrible, but it doesn't affect my period.  Go figgure...
Blank
690039_tn?1277476022
lol, aw you poor thing!!  i get acne mostly from stress... my cycle (save for two weird periods of time in my life) is like a freight train since i had my son---nothin stops that puppy.  before my son, though, i'd go anywhere from 5 to 15 weeks without a period.  so i was completely taken by surprise when i found out i was pregnant with him.
Blank
Avatar_n_tn
WOW!!! I'm having the same problem!! there must be something going on b/c i got strep not to long ago and i'm almost 2 weeks late....i'm clockwork when it comes to my period and i haven't had it yet.....i got strep went to the doctor got the penicilin injection and another one not sure what it was but it was for severe headaches...and i haven't had my period, i got the shots about a week before ovulation, so i don't know what is going on but since i hadn't started i've been stressed......however i took 4 tests and all were neg.....but still no period, but all the symptoms, sore breasts, lower cramps, etc....of being preg.....i'm confused......i just wish i knew what was going on....i also am not on bc......hmmmmmm don't know
Blank
Avatar_n_tn
I'm going thru this right now also! But the only difference is I was supposed to start my period just 2 days after I started the penicillin (I had the pills) and nothing ever came... I'm over well over a week late now and from reading this i'm not sure what to think. I wasn't on the medication when I ovulated, and I am on BC. I figured that my period would start after my 10 days of the penicillin pills but nothing yet. I know that I need to take a test.
Blank
Avatar_f_tn
Well this is wierd, I am going through the exact same thing. Had strep throat, went to the emergency room, got a penicillin shot and liquid loritab. Long story short, no period..one week late...and I was not on birth control prior to the shot. Amazing that there are answers to this question and no one has said that they got thier period....... hmmmmmm
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pregnancy 18-24 Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Pregnancy Answerers
9442948_tn?1406820051
Blank
babyberry000
7552771_tn?1399774290
Blank
ericatoday
victorville, CA
5781072_tn?1399604856
Blank
Emi10172013
5841705_tn?1405616260
Blank
LadyBeeley
AR
6628393_tn?1398792876
Blank
kennimae
Avatar_f_tn
Blank
loveontop2014